MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X340MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X340MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3330-0340S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 07/06/2022
Type of Reportable Event Serious Injury
Event or Problem Description
In the context of the implantation of a gammanagel long nail gamma3 r2.0, ti, 11x340 mm/130° left (3330-0340) ce 0123k042a3a, we have received a lawyer's letter.According to this letter, the gamma nail, which was implanted on (b)(6) 2022, broke only a few weeks later and was replaced on (b)(6) 2022.The patient was implanted with a new gamma nail with a length of 360 mm as part of the revision surgery.The patient is not allowed to bear weight until (b)(6) 2022 and was set back overall in her recovery process.Mobilization will be significantly more complex.
 
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device was not returned, however pictures were received for inspection.The evidence inspection revealed the following: the identification of the device was confirmed based on the catalog # and the lot # marked.From the pictures received, it could be confirmed that the nail is broken in two parts, around the proximal locking hole.The functionality of the implant cannot be given anymore and the reported failure was confirmed.Multiple wear marks are visible around the proximal hole.However, the fractured area is not clearly visible as no picture of the breakage was received.Therefore, no inspection of the breakage could be performed and no statement could be made regarding the cause of the failure.No other information regarding the breakage and the patient¿s condition was provided.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
In the context of the implantation of a gammanagel long nail gamma3 r2.0, ti, 11x340 mm/130° left (3330-0340) ce 0123k042a3a, we have received a lawyer's letter.According to this letter, the gamma nail, which was implanted on (b)(6) 2022, broke only a few weeks later and was replaced on 06-jul-2022.The patient was implanted with a new gamma nail with a length of 360 mm as part of the revision surgery.The patient is not allowed to bear weight until (b)(6) 2022 and was set back overall in her recovery process.Mobilization will be significantly more complex.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the correction to h6 conclusion code.The reported event could be confirmed based on the evidence received.The device was not returned, however pictures of the implant, x-rays and medical reports were received for inspection.The evidence inspection revealed the following: the identification of the device was confirmed based on the catalog # and the lot # marked.From the pictures received, it could be confirmed that the nail is broken in two parts, around the proximal locking hole.The functionality of the implant cannot be given anymore and the reported failure was confirmed.Multiple wear marks are visible around the proximal hole.However, the fractured area is not clearly visible as no picture of the breakage was received.Therefore, no detailed inspection of the breakage could be performed.X-rays inspection and medical expert opinion: the lesser trochanteric and subtrochanteric fractures reported in the medical records were confirmed based on the x-rays received.The post-operative x-rays confirmed that the nail breakage occurred approximately 4 months after implantation.The type fracture observed is highly complex, needing a very stable construct for healing.The delayed union / non union of the fractures observed in the lesser trochanter and the subtrochanter were most likely the main cause of the nail breakage.The limited amount of callus observed after 4 months of implantation suggests a non-union.Looking distally there is a periostal reaction around the (proximal) distal screw.This indicates there was movement of the screw during the healing phase.The continuous movement may have been one of the causes for the non-union.This may have lead to fatigue and nail breakage.The medical records did not indicate if the patient suffers from a major health problem and they confirm that the post-operative indications were followed.Based on investigation, the root cause was attributed to a patient condition related issue.The delayed union/non union of the fractures in the proximal part of the femur lead to excessive loads being applied to the implant, causing its failure.As a reminder, a nail will be subjected to a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X340MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15470189
Report Number0009610622-2022-00439
Device Sequence Number4468621
Product Code HSB
UDI-Device Identifier07613153313748
UDI-Public07613153313748
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2023
Device Model Number3330-0340S
Device Catalogue Number33300340S
Device Lot NumberK042A3A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/26/2022
Supplement Date Received by Manufacturer10/27/2022
04/12/2023
Initial Report FDA Received Date09/23/2022
Supplement Report FDA Received Date11/24/2022
05/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/24/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexFemale